Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 172, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 30, 2004, 5:32 PM EDT for Scioto County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2004, 5:32 PM EDT (21:32 UTC)
- Expired
- Jul 30, 2004, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Scioto County, OH
The radar
The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 302132 SVRILN OHC145-302215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 532 PM EDT FRI JUL 30 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCIOTO COUNTY IN OHIO * UNTIL 615 PM EDT * AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF PORTSMOUTH..AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ROSEMOUNT... NEW BOSTON... WHEELERSBURG... SCIOTODALE... SOUTH WEBSTER... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3872 8322 3857 8309 3883 8254 3904 8272 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:40 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 30, 2:40 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 240 PM EDT FRI JUL 30 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SHOWERS AND THUNDERSTORMS BEGINNING TO FILL IN ACROSS NORTHERN KENTUCKY THIS AFTERNOON. THIS APPEARS TO BE AHEAD OF DEVELOPING 8H JET WHICH IS FORECAST TO LIFT UP ACROSS AREA THROUGH EARLY EVENING. THIS SHOULD ALLOW FOR SCATTERED SHOWER/THUNDERSTORM ACTIVITY TO WORK ITS WAY UP ACROSS OUR AREA THROUGH THE REST OF THIS AFTERNOON. MEANWHILE...INITIAL SHORT WAVE WITH APPROACHING MID LEVEL TROF HELPING TO PRODUCE MORE MORE WIDESPREAD RAIN BACK ACROSS WESTERN INDIANA AND EASTERN ILLINOIS. ETA TRYING TO TAKE SHORT WAVE MORE TO THE NORTH OF OUR AREA THIS EVENING WHILE RUC CONSISTENT IN KEEPING IT FURTHER TO THE SOUTH AND AFFECTING MORE OF OUR AREA. BASED ON CURRENT TRENDS...WILL LEAN TOWARD RUC SOLUTION AND WILL KEEP PRETTY HIGH POPS GOING ACROSS THE WEST THROUGH THIS EVENING. LATER TONIGHT...PRETTY GOOD UPPER LEVEL DIVERGENCE FORECAST TO DEVELOP ACROSS THE AREA IN RRQ OF 250 MB JET AS MID LEVEL TROF SHIFTS EAST. THIS SHOULD KEEP SHOWERS GOING LATER TONIGHT AND INTO SATURDAY MORNING. MODELS CONTINUE TO TREND A LITTLE QUICKER WITH PUSHING THINGS OUT THROUGH THE AFTERNOON SO WILL DECREASE POPS FROM NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON. REMAINDER OF SHORT TERM DRY AS SURFACE HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. && .LONG TERM (MONDAY THROUGH FRIDAY)... MODELS IN FAIRLY GOOD AGREEMENT FOR LONG TERM. UPPER LEVEL TROF SWINGS THROUGH THE REGION MONDAY AND TUESDAY BRINGING NW FLOW TO THE AREA. FORECAST CONCERN IS TIMING AND STRENGTH OF SHORT WAVES. GFS INDICATES STRONG VORT ON TUE BUT APPEARS TO HAVE CONVECTIVE FEEDBACK PROBLEM AND PREFER TO SEE SEVERAL MORE RUNS FIRST. ANOTHER VORT SWINGS THROUGH ON THU BEFORE HIGH CENTERED OVER SW BEGINS TO BUILD INTO THE OHIO VALLEY. WILL ADD SLIGHT CHANCE PRECIPITATION ON TUE...DRY FORECAST WED AND MAINTAIN SLIGHT CHANCE THU. FRI LOOKS DRY AT THIS TIME WITH CANADIAN SURFACE HIGH PRESSURE RIDGE OVER THE OHIO VALLEY. WILL SEE WARMING IN TEMPERATURES TOWARD MID WEEK AND THEN COME COOLING. HAVE MADE MINOR CHANGES TO PREVIOUS FORECAST TEMPERATURES. && .AVIATION (18Z-18Z)... SCATTERED CONVECTION WAS DEVELOPING EARLY THIS AFTN IN A MOIST SOUTHWESTERLY FLOW ALOFT. RUC40 MODEL WAS INDICATING A WEAK VORTICITY MAX OVER SE MO...MOVING NE. THIS FEATURE IS FCST TO BE ACRS S CNTRL INDIANA BY 21Z. THE APCH OF THIS FEATURE...COMBINED WITH A MOIST...UNSTABLE AIRMASS...SHOULD ALLOW FOR THE CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 01Z. THEREAFTER...AN APCHING COLD FRONT AND ITS ASSOCD LOW LVL CONVERGENCE...COUPLED WITH AN UPR LVL JET (PROVIDING UPR DIV)...WILL BRING WIDESPREAD PCPN TO THE TAF SITES OVERNIGHT (04Z-13Z). WITH A MOIST AIRMASS AND ANTICIPATED RAINFALL...IFR CIGS AND VSBYS ARE EXPECTED AFTER THE RAIN ENDS (FOG AND STRATUS). CONDITIONS SHOULD IMPROVE SLOWLY BEYOND 16Z. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Jul 30, 5:08 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 508 AM EDT FRI JUL 30 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-301107- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 508 AM EDT FRI JUL 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY ISOLATED SEVERE THUNDERSTORMS MAY OCCUR TONIGHT AS A COLD FRONT ENTERS THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 30, 3:58 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 NW WILLIAMSTOWN 38.69N 84.63W
07/30/2004 0.88 INCH GRANT KY COUNTY OFFICIAL
NICKEL SIZE HAIL BETWEEN FOLSUM AND MT ZION
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:35 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 40 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.